Tagged: vertigo

Do You Have Rocks Loose In Your Head?

August 15, 2016

There are several different reasons why you might experience spinning sensations or what is more often called “dizziness” or “vertigo.”  One form of dizziness in particular can occur at any age to anyone, although it seems to occur more often to those over 60.  The good news is that it can be treated quite successfully.

This relatively common balance error occurs when a person puts his or her head in a particular position, which sets in motion a series of events that to some, can have quite debilitating results. It can occur with just lying down in bed, turning in bed from one side to the other, lying back in the dentist’s chair or at the hair salon for a shampoo. The vertigo can make you very nauseated and if you happen to be standing, it can cause you to fall and hurt yourself.

When a person’s head is in the “trigger position” for a short period of time, a quick spinning sensation occurs that can come on quite violently or if you’re lucky, only mildly. This lasts for 10-20 seconds as long as the position is maintained. If the person changes position, the dizziness will begin to subside but returns again when turning back to the offending position.  The clinical name for the disturbance is, “Benign Paroxysmal Positioning Vertigo” or BPPV. It can also be described as, “having rocks loose in your head”! This is true because the error that occurs in the balance system is produced by small crystals landing in areas of the inner ear where they shouldn’t be.

The inner ear balance system or vestibular system is a matched pair, one in each ear and is made up of two different sensory mechanisms. One system is made up of 3 semi-circular canals that are full of fluid with a gate at the end of each canal.  It gives your brain information about the direction your head is moving. As your head moves, the fluid in the semi-circular canals moves as well.  This causes the gates to swing open triggering a signal that is then transmitted to your brain. The brain responds by sending a signal to the muscles in your eyes to make a corrective eye movement in concert with the head movement.  This is an automatic response and cannot be voluntarily shut down.

Another system located in your inner ear is called the otolith organ and it can be simply described as a bed of jello with small calcium carbonate crystals embedded into it.  At the base of this jello-like material are sensory trigger cells. This system tells your brain about the speed of your head movement in space.  Each system works to tell your brain and then your eyes about the direction and speed of your head movements. They work at a very high speed and are sensitive to miniscule body movements.

The problem comes when the crystals are disturbed and begin to slough off in great numbers. The crystals then migrate over time and end up piling up against one of the gates in the semi-circular canals. This is where the fun begins. When these rocks are in the wrong spot and you happen to put your head in the “trigger position,” the crystals hold the gate open too long and tell your brain that you are still moving when in fact, you’ve stopped. The brain believes your vestibular system over everything else and tells your eyes to make a corrective movement based upon bad information.  This causes the eyes to keep moving and therefore create a spinning sensation. This can create quite a stir, literally, as 80% of sufferers report experiencing nausea and disorientation.

The good news is that this disturbance can be fixed by performing a very specific physical therapy maneuver. Research tells us that 75% of patients report no further symptoms after one treatment. Of those who continue to have spinning sensations after the first treatment, 85% are cured after the second treatment. It is rare that BPPV cannot be cured by physical therapy.

If you think that you or a loved one might be experiencing BPPV, we can help! A simple test in our office can identify which canal is causing the problem and then we will refer you for treatment. Call our office if you have questions about this or other balance disturbances.

Be informed of the effects of medication on hearing and balance

January 4, 2016

Before altering or discontinuing the use of any prescribed medication, consult your physician.

Heartburn, nausea, confusion, diarrhea, dizziness, drowsiness, hearing loss, ringing in the ears, blurred vision, loss of coordination; mood or mental changes: these are some of the possible side effects of…Aspirin. That’s right; not a toxic cancer drug or a drug used for some obscure disease but one of the most commonly prescribed and over-the-counter medications used to treat pain. It shouldn’t be surprising that many commonly prescribed medications are potentially hazardous to the ears. As we learn how to improve and prolong life with amazing scientific breakthroughs in pharmaceuticals, we must also be aware that the medications being offered may cause other health issues. As an audiologist, my concern is with the possible increase in hearing and/or balance disturbances that these medications can cause and making my patients aware of these potential side effects.

Every physician uses the Physician’s Desk Reference (PDR) as part of their arsenal in deciding which medication to best prescribe for their patients. The PDR contains a description of many of the medications available today including their uses, dosages and of course, side effects. Here’s the interesting thing: more than 300 (of nearly700) of the side effects listed in the PDR can influence hearing and/or balance function. Some of those side effects include:

• Hearing loss
• Hyperacusis (sensitivity to sound)
• Blood pressure increase
• Water retention
• Tinnitus (ringing in the ears in the absence of sound)
• Roaring in the ears
• Vertigo (a sensation that the world is moving)
• Capillary fragility

Some of these side effects relate directly to hearing and balance. Others might be less obvious to the casual observer. For example, “capillary fragility” can prevent the tiny structures in the inner ear that are vital to hearing from receiving the nutrients and blood supply they need. A lack of oxygen and nutrition leads to lack of function and possibly to cell death. This in turn, can cause hearing loss and/or dizziness that can sometimes be a permanent change. Medications that affect the amount of fluid in your body can also wreak havoc. The fluid-filled hearing and balance structures of the inner ear normally function independently of the body’s overall fluid/blood system. The fluid (called endolymph) that bathes the sensory cells of the inner ear, however, must maintain a constant volume to function correctly. If a medication changes the volume or composition of the body’s fluid or blood supply, the amount of endolymph in the inner ear system, may fluctuate as well. This fluctuation is thought to cause the symptoms of endolymphatic hydrops or Meniere’s disease, which causes pressure or fullness in the ears, tinnitus (ringing in the ears), hearing loss, dizziness and imbalance.

The point of this story is not to worry you about the possibility of side effects your medications might cause. It’s likely that your doctor understands what you might experience when taking your prescription but the benefit to your health is greater than the side effects the medication may cause. You should never stop a medication without talking to your doctor first. But if you have concerns about your hearing or balance or are noticing something different with your hearing or balance system when taking a medication, talk to your doctor about it. Being informed is truly the best way to sustain optimal health.